Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 4, NWS Grand Rapids, MI

April 10, 2017Allegan County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 10, 2017, 8:47 PM EDT for Allegan County, Michigan. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2017, 8:47 PM EDT (00:47 UTC)
Expired
Apr 10, 2017, 9:15 PM EDT
In force
28 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Allegan County, MI

The radar

The Grand Rapids radar (KGRR), 57 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 9:03 PM EDTHAIL 0.253 Sse Hamilton, MIREPORTED AT 130TH AND M40, HAMILTON, MI.
Apr 10, 9:16 PM EDTHAIL 0.25Hopkins, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 2:48 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WUUS53 KGRR 110047
SVRGRR
MIC005-110130-
/O.NEW.KGRR.SV.W.0004.170411T0047Z-170411T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
847 PM EDT MON APR 10 2017

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Allegan County in southwestern Michigan...

* Until 930 PM EDT.

* At 846 PM EDT, a severe thunderstorm was located 8 miles north of
  South Haven, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Allegan...             Plainwell...           Wayland...
  Otsego...              Fennville...           Martin...
  Ganges...              Hopkins...             Bradley...
  Shelbyville...         Pullman...             Glenn...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4249 8625 4259 8623 4262 8623 4272 8555
      4242 8554 4242 8627
TIME...MOT...LOC 0046Z 265DEG 43KT 4252 8627 

HAIL...1.00IN
WIND...60MPH
 
$$

CAS
2 follow-up statements
904 
WWUS53 KGRR 110059
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
859 PM EDT MON APR 10 2017

MIC005-110130-
/O.CON.KGRR.SV.W.0004.000000T0000Z-170411T0130Z/
Allegan MI-
859 PM EDT MON APR 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR ALLEGAN COUNTY...

At 858 PM EDT, a severe thunderstorm was located near Fennville,
moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Allegan...             Plainwell...           Wayland...
Otsego...              Fennville...           Martin...
Hopkins...             Bradley...             Shelbyville...
Pullman...             

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4249 8617 4257 8618 4263 8619 4272 8555
      4242 8554 4242 8618
TIME...MOT...LOC 0058Z 256DEG 49KT 4259 8603 

HAIL...1.00IN
WIND...60MPH
 
$$

04
252 
WWUS53 KGRR 110115
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
915 PM EDT MON APR 10 2017

MIC005-110124-
/O.CAN.KGRR.SV.W.0004.000000T0000Z-170411T0130Z/
Allegan MI-
915 PM EDT MON APR 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR ALLEGAN COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
southwestern Michigan.

LAT...LON 4249 8617 4257 8618 4263 8619 4272 8555
      4242 8554 4242 8618
TIME...MOT...LOC 0112Z 265DEG 43KT 4261 8576 

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 7:45 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 10, 7:45 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
745 PM EDT Mon Apr 10 2017

LATEST UPDATE...
Mesoscale Discussion/Aviation

.MESOSCALE DISCUSSION...
Issued at 745 PM EDT Mon Apr 10 2017

The area of convection just ahead of the surface low has developed
a warm front / cold front look to it. The strongest storms area
just ahead of the surface wave, just north of the warm front. The
cells are moving largely to the east but are developing to the
southeast. Seems the strongest cells will largely move east more
or less) near or just south of I-96 over between now and 10 pm.
The effective shear has increased to near 60 knots near and south
of the warm front so the storms near the front will have to be
watched.

&&

.SYNOPSIS...
Issued at 253 PM EDT Mon Apr 10 2017

Showers and thunderstorms...some strong to severe...will move
through West Michigan this evening. Cooler and drier weather is
expected Tuesday into Wednesday...with another chance of rain on
Thursday. Warmer temperatures are expected Friday into the weekend
with rain chances also increasing from Friday night through early
Sunday.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 253 PM EDT Mon Apr 10 2017

Immediate concern is impact of convection tonight.  Radar indicates
showers and thunderstorms over Illinois moving to the northeast.
Short range models are in good agreement moving the showers and
thunderstorms through the forecast area by 06Z. Precipitable water
values are well above normal...just over an inch on the 12Z DTX
sounding. Models show values increasing to between 1.25 and 1.5
inches as the system moves through this evening. Ground moisture
is still high from the rainfall event last Wednesday. While heavy
rainfall will accompany the stronger storms...do not think that
the coverage or duration will be enough to warrant a flood watch
headline. Thanks to DTX and APX for coordination on this issue.

May see some light rain across northern sections in the wrap
around early Tuesday. Will maintain low chance pops for the first
part of Tuesday...before 18Z. Dry weather is then expected
Wednesday...with another weather maker approaching late Wednesday
night into Thursday. Trend has been for the system to weaken as it
moves east...so will continue to advertise rain but expect
amounts to be on the light side.

.LONG TERM...(Thursday through Monday)
Issued at 253 PM EDT Mon Apr 10 2017

Rain chances will increase once again late Friday night as strong
warm advection redevelops over the region. Expect significant
chances for rain to continue through Sunday afternoon when a cold
front moves through...ushering in a drier and cooler airmass for
the first part of the upcoming work week. Rain chances will
increase again by Tuesday afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 745 PM EDT Mon Apr 10 2017

The area of convection tracking east with and just ahead of the
main surface low (which is just ahead of the developing upper low)
will track east across the TAF sites between now and 10 pm. The
I-96 TAF sites will have a more continuous rain event than those
along I-94 but even there they should get the convection with the
cold front. I did not put gusty winds in the TAF for the storms
but it is not out of the question.

Behind the convection we have a large area of low clouds that will
move in behind the rain area so I would expect IFR cigs at most of
the TAF sites between 09z and 18z. Conditions should improve
slowly after that.

&&

.MARINE...
Issued at 253 PM EDT Mon Apr 10 2017

Small Craft Advisory continues in effect this evening. Latest
guidance suggests a continued weakening trend in wave heights and
wind speeds...so will maintain the advisory through this evening
but expect it to be allowed to expire.  East to southeast wind
develops Wednesday through Thursday...but wave activity will not
increase significantly in the nearshore.

&&

.HYDROLOGY...
Issued at 253 PM EDT Mon Apr 10 2017

Minor river flooding is ongoing across Southwest Lower Michigan. The
Grand River in Comstock Park is the only site at, or expected to
reach, moderate flood levels. The river should continue in moderate
flood through Tuesday. Most sites have crested or are cresting and
should fall into tonight. Showers and thunderstorms today and
tonight should produce up to an inch of rain. However if multiple
storms move over the same area, locally heavy rain is possible.
The rain from these storms should not be a problem, unless they
track over a river basin.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 10 PM EDT this evening for LMZ844>849.

&&

MESOSCALE...WDM
SYNOPSIS...MWS
SHORT TERM...MWS
LONG TERM...MWS
AVIATION...WDM
HYDROLOGY...63
MARINE...MWS
Hazardous weather outlook, Apr 10, 11:07 AM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
1107 AM EDT Mon Apr 10 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-110830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1107 AM EDT Mon Apr 10 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible between 400 pm and
Midnight. The storms will be capable of damaging winds, large hail
to around 1 inch in diameter and locally heavy rain. An isolated
tornado cannot be ruled out either.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from mid afternoon through midnight.

LMZ844>849-110830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1107 AM EDT Mon Apr 10 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Winds and waves will pose a hazard to smaller craft today. Winds
and waves will be locally higher in and near thunderstorms.

Morning storms have exited, but more storms are in the forecast from
mid afternoon through this evening. Wind gusts in excess of 35
knots, large hail and cloud to water lightning strikes are all
possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from mid afternoon through
midnight.

Meade

In the hours before

Special weather statement, Apr 10, 8:02 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
802 PM EDT MON APR 10 2017

MIZ056-057-110030-
Ottawa MI-Kent MI-
802 PM EDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY...

At 801 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jamestown, moving east at 50 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.

Locations impacted include...
Grand Rapids...        Lowell...              Wyoming...
Kentwood...            Walker...              East Grand Rapids...
Hudsonville...         Caledonia...           Forest Hills...
Jenison...             Grandville...          Ada...
Dutton...              Cutlerville...         Jamestown...
Alto...                Alaska...              Byron Center...
Cascade...

A severe thunderstorm watch remains in effect until 1100 PM EDT for
south central and southwestern Michigan.

LAT...LON 4288 8595 4302 8531 4277 8531 4277 8593
      4278 8593
TIME...MOT...LOC 0001Z 258DEG 44KT 4278 8583

CAS
Local storm report, Apr 10, 8:10 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
810 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             1 W KENTWOOD            42.88N 85.61W
04/10/2017  E0.25 INCH       KENT               MI   AMATEUR RADIO

            INTERSECTION OF 44TH AND BRETON.

&&

TJT
Special weather statement, Apr 10, 8:26 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
826 PM EDT MON APR 10 2017

MIZ065-110100-
Barry MI-
826 PM EDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY...

At 826 PM EDT, Doppler radar was tracking a strong thunderstorm near
Middleville, moving east at 40 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.

Locations impacted include...
Hastings...            Middleville...         Nashville...
Freeport...            Irving...              Woodland...
Woodbury...            Gun Lake...

A severe thunderstorm watch remains in effect until 1100 PM EDT for
south central and southwestern Michigan.

LAT...LON 4261 8554 4277 8554 4277 8507 4258 8508
TIME...MOT...LOC 0026Z 271DEG 36KT 4274 8551

CAS
Local storm report, Apr 10, 8:28 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
828 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HEAVY RAIN       1 SSE BEECHWOOD         42.79N 86.12W
04/10/2017  E1.60 INCH       OTTAWA             MI   BROADCAST MEDIA

            RAINFALL TOTAL REPORTED FROM BOATWERKS
            RESTAURANT. REPORT RELAYED BY THE MEDIA.
            COURTESY WOOD-TV.

&&

JAM
Local storm report, Apr 10, 8:31 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
831 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HEAVY RAIN       1 SSE BEECHWOOD         42.79N 86.12W
04/10/2017  E1.10 INCH       OTTAWA             MI   NWS EMPLOYEE

            RAINFALL RECEIVED IN THE FIRST THUNDERSTORM.
            UPDATE MAY BE PROVIDED AFTER SECOND ROUND
            PASSES THROUGH.

&&

JAM
Local storm report, Apr 10, 8:34 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
834 PM EDT MON APR 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HEAVY RAIN       1 SSE BEECHWOOD         42.79N 86.12W
04/10/2017  M1.60 INCH       OTTAWA             MI   BROADCAST MEDIA

            RAINFALL TOTAL REPORTED FROM BOATWERKS
            RESTAURANT. REPORT RELAYED BY THE MEDIA.
            COURTESY WOOD-TV.

&&

JAM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 8:02 PM EDTSpecial Weather StatementGRRKent28 min
Apr 10, 8:03 PM EDTAreal Flood AdvisoryGRRAllegan, Kent, Ottawa6 hr
Apr 10, 8:11 PM EDTSevere Thunderstorm WarningGRRKent34 min
Apr 10, 8:26 PM EDTSpecial Weather StatementGRRBarry34 min
Apr 10, 8:34 PM EDTSpecial Marine WarningGRR26 min
Apr 10, 8:37 PM EDTTornado WarningGRRIonia, Kent23 min
Apr 10, 9:03 PM EDTAreal Flood AdvisoryGRRClinton, Gratiot, Ionia6 hr
Apr 10, 11:00 PM EDTRiver Flood WarningGRRClinton5 days
Apr 10, 11:46 PM EDTRiver Flood WarningGRRKent50 hr
Apr 10, 11:46 PM EDTRiver Flood WarningGRRKent50 hr
Apr 11, 12:31 AM EDTRiver Flood AdvisoryGRRKalamazoo3 days
Apr 11, 12:31 AM EDTRiver Flood AdvisoryGRRIngham37 hr
Apr 11, 1:59 AM EDTRiver Flood AdvisoryGRRCalhoun42 hr
Apr 11, 10:25 AM EDTRiver Flood AdvisoryGRRKalamazoo36 hr
Apr 11, 4:25 PM EDTRiver Flood AdvisoryGRRIonia29 days

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.